In the meantime, we have some information that probably explains (in part at least) why Will has been feeling so crummy lately. He had his normal transplant-checking blood work earlier this week. This is a routine blood draw to check the levels of immune suppression medications in his system at the trough (that is, when the medications should be at their lowest point) and to check other odds and ends such as kidney function and overall blood health. Turns out that Will's overall blood health is not too good right now. His neutrophils (white blood cells) are about half what they should be and his hematocrit (red blood cells) also is quite low. No idea why. (Infections as you all remember from 11th grade health class generally cause more white blood cells, not fewer.)
During his chemotherapy for Hodgkin's lymphoma in 2006 Will really suffered from blood reducing side effects. Even being treated with special medications to promote production of white blood cells, he had neutropenia requiring hospitalization after virtually every treatment. Even with treatment with more special medications to promote production of red blood cells, his hematocrit took a dive each month. It got to be that we were regulars at the hospital. I could virtually plan my work commitments around knowing that he would be in the hospital for about 5 days starting about 2 weeks after each chemotherapy treatment. (Not to make light of it -- these are very serious things and cancer patients die of infections contracted while they are neutropenic. The one month we didn't go to the hospital resulted in the toughest talk I've ever received from any health-care professional ever, from Will's cancer doc. It went like this: "People die, no fooling. You have to go to the hospital. He has to have strong antibiotics and anti-fungals, he has to be monitored, this would be a stupid thing to die from.")
Ever since then, Will's had odd incursions of bad blood work for no apparent reason. So, time to watch it again and consult with the doctors next week. Hopefully someone will come up with some (relatively benign) explanation for why this is happening. Could be the transplant drugs (although he has been on higher doses before without this happening); could be the transplant drugs interacting in a weird way with something he ate, something in the air, something, whatever. Could be a side effect of treatment with Rituximab, which has been observed to result in delayed neutropenia in some people, from his first PTLD (see, e.g., which I picked because you can get the full text for free and it has many references if you want to do more research).
Could be, anything. Likely we'll never know, it just will be something else to monitor more closely for a while and worry about a little more. And, we'll be extra careful about infection control, since fewer than normal white blood cells means even less ability to fight infection. And, feed Will all the dark leafy greens and red meat he'll eat to promote red blood cell production. And, stay tuned for the results of the consultations with the docs on Monday.
The photo is again from Wikipedia, a Human blood smear. A is some erythocytes; B is a neutrophil; C is an esinophil; and D is a lyomphcyte. Makes perfect sense now -- doesn't it!